Of Course, It’s All Easier When Things Are Going Well

Accept what is. Sit with it. Tolerate your feelings. Don’t resist.

This is wisdom. I know it’s the right path. One way or another, it’s what I tell myself every day. But of course, it’s all so much easier when things are going well. When your apple cart has been upended, again, it’s a much bigger challenge.

In my case, the latest spillage out of my apple cart came about from another medication change. I’ve kept my venlafaxine levels stable at 75 mg since July (down from a poisonous 300 mg/day in January), and that’s meant far less time in Depression Zone (DZ) and a reduction in withdrawal side effects. Except that I can’t sleep at night without many awakenings, I’ve been doing pretty well.

But last week I had to add something to my list of chemical concoctions: metformin. I’ve been watching my A1C levels creep upwards for about two years now. I eat (mostly) healthy, but my exercise routine definitely suffered during my time in DZ.  Now I’m getting perilously close to diabetes, and I agreed with my doctor that I would try to see if metformin could bring those A1C levels down. After all, she said, people have been taking metformin safely for a long time, with very few side effects, except maybe some gastrointestinal upset while getting used to it. That, she told me, I could mitigate by taking only a half dose the first week.

Great! Last Monday was my first day. Freshly back from a weekend on the coast with my husband, I was in an optimistic mood. I worked, I practiced yoga. Tuesday I worked more and went to water fitness. Wednesday I worked part of the day, went to therapy, felt a bit tired. Thursday I skipped walking the dogs in the morning and went to a meeting in the afternoon, where I was not my peak professional self. I noticed the tingling in my limbs had returned, especially that night. I couldn’t fall asleep fr hours. I woke up a lot when I did sleep.

Friday I had some of the large muscle spasms I was having in the spring. I felt overwhelmed and listless; I couldn’t get out of bed. I wanted to burn myself–not too much–just to see if that would shock me out of it. I couldn’t concentrate, couldn’t work, couldn’t read. I texted E and felt frustrated when she kindly replied encouraging me to tolerate it, be gentle with myself and remember this, too, would pass.

Easy for her to say, I thought. She doesn’t have to doubt whether she can do the work she’s contracted to do for people. She doesn’t lie in bed thinking of ways to harm herself. Grumble, grumble. She doesn’t have to wonder if she’s going to be like this forever.

Of course, what was really driving me crazy was that I thought I was past all of this. I wanted the story to be: It sucked, and I lived through it, and done, finished. But instead the story is: It sucks, and it can come back at any time.

I thought about this for a while, and about everything I’ve learned about sitting with unpleasant feelings, not chasing them away. Maybe that means I should be thinking about my life differently. I could acknowledge that my energy level and mental focus is not always going to be what I want them to be. I could tell myself that my current challenge is being patient and accepting with my inability to predict what I’ll feel like from one day to the next. I could recognize that being kind to myself means keeping some slack in my schedule so I can wallow in bed on some days, if I need to, without panicking that I’ll have a dissatisfied client pounding on my door.

This helps, a bit, but I’ll admit that it’s easy to slide into grumpiness or self-pity. But who wants to be grumpy or self-pitying on top of sleepless, tingly, and unfocused? I don’t.

I’ve also given some more thought to what’s going on with me and wondered if I could possibly have a mild case of serotonin syndrome (excess serotonin). After all, the first time I experienced this cluster of symptoms came when Tabitha both lowered my venlafaxine dose and prescribed both meds and supplements (like 5HTP) that would boost my serotonin levels. We had thought it was venlafaxine withdrawal, and maybe that was correct. But twitching, confusion and muscle rigidity are also among the list of symptoms of serotonin syndrome.

Earlier this year, we spent a lot of time switching me on and off different medications, thinking I was reacting to something specific. But the truth is, I was having these symptoms with virtually all of the meds (amatriptyline, nortriptyline, trazodone… I can’t even remember them all). Some were even meds I have taken before and tolerated with no problem.

Metformin, of course, is not an anti-depressant. But I did read online that metformin might inhibit serotonin re-uptake, so I wonder if that’s what’s going on with me. Working on this theory, on the weekend I stopped taking the 5HTP. The symptoms aren’t all gone, but the tingling dropped from high to medium, and I stopped having suicidal fantasies. That’s good, right? Maybe I’m on the right track?

Nagging worry: I am still only on the half dose of metformin. What happens when I bump it up to the full dose? I guess I’ll find out, but not today, when I have to travel 100 miles away and stay in a hotel tonight for work. Maybe part of accepting the uncertainty in my physical state means trying to manage (not control, but manage) the risk of falling apart completely. Maybe it means not taking the apple cart down the bumpiest road or adding shock absorbers to the cart or not filling the cart so full.

It’s all just part of being human, I tell myself. Life doesn’t always go the way you want it to. But you can be okay, maybe in a different way than you expected, but still okay.

apple cart - glaze

 

4 thoughts on “Of Course, It’s All Easier When Things Are Going Well

  1. What you’re describing sounds exactly like Serotonin syndrome to me. I had it about 18 months ago – and it was just like what you write here. It came out of the blue, I hadn’t changed meds or anything. I guess my body just adjusted in some way and couldn’t handle the dose of Mirtazipine at that level anymore. My psych halved the dose and the symptoms eased in a few days. I hope that whatever is going on settles down soon.

    Liked by 1 person

  2. Ugh. Metformin can be so tough to get onto. I’m trying to work up the courage to increase my dose to 1000 milli-whatevers again. I’ve been taking half that the last couple of years, and I know I’m risking bad things happening. But the met gives me really bad gastro symptoms when I start/up it, and it’s really miserable for the first month or so.
    I hadn’t realised about the serotonin side of things: that’s really interesting
    It does seem to be the sort of drug that gets easier to tolerate as time goes by.

    Liked by 1 person

  3. Pingback: What’s Food Got to Do With It? | la quemada

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s